MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX OPTION, HEAD, M, 32/0, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES

ZIMMER GMBH BIOLOX OPTION, HEAD, M, 32/0, TAPER 12/14; BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Model Number N/A
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products and therapy date detail of product: item number unknown.Item name unknown intermedics stem.Lot # unknown.The manufacturer received x-rays for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
 
Event or Problem Description
It was reported that patient underwent revision surgery due to poly wear.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.Correction: b4, g4, g7, h10 additional: h6 event summary: it was reported that the product was implanted on unknown date and revised on (b)(6) 2019 due to polyethylene wear.The acetabular shell is a competitor product.The zimmer biomet femoral head was removed and replaced.Review of received data - an undated ap pelvis overview with bilateral hip replacements is received for investigation.The x-rays shows a not centered position of the head within the shell in the right hip prosthesis.It seems that there is some radiolucency in the femur around the cement mantel.Further, the inclination of the cup seems rather steep.However, with no other x-ray to compare it to it remains unknown if these observations (inclination angle & radiolucency) existed already since the implantation or developed during time in vivo.- no surgical notes or other case-relevant documents received.Devices analysis - no product was returned to zimmer biomet for in-depth analysis.Review of product documentation - this device is intended for treatment./ all involved devices are intended for treatment.- the reported implants are not compatible as the cup and the stem are manufactured by a competitor - this is considered off-label use.- dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Conclusion summary it was reported that the product was implanted on unknown date and revised on (b)(6), 2019 due to polyethylene wear.The acetabular shell is a competitor product.The zimmer biomet femoral head was removed and replaced.The received x-ray revealed a not centered position of the head within the shell in the right hip prosthesis indicating wear of the polyethylene cup.Further some radiolucency in the femur around the cement mantel and possible steep inclination angle of the cup was observed.However, with no other x-ray to compare it to it remains unknown if these observations existed already since the implantation or developed during time in vivo.Based on the x-ray the reported event can be confirmed.No other case-relevant documents were received.Further, no product was returned to zimmer biomet for in-depth analysis.The document based investigation showed that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).Zimmer biomet product have been used in combination with competitor products, which classifies as an off-label use.If and to what extend the possible steep inclination angle might have contributed to the reported wear remain unknown.Therefore, based on the available information an exacts root cause could not be identified.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(6).
 
Event or Problem Description
No change to previously reported event.

Brand Name
BIOLOX OPTION, HEAD, M, 32/0, TAPER 12/14
Common Device Name
BIOLOX OPTION CERAMIC FEMORAL HEAD SYSTEM, MODEL 8777 SERIES
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8935357
Report Number0009613350-2019-00542
Device Sequence Number617825
Product Code LZO
UDI-Device Identifier00889024430488
UDI-Public00889024430488
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K073567
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/30/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8777-032-02
Device Lot Number2912402
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/30/2019
Supplement Date Received by Manufacturer03/29/2020
Initial Report FDA Received Date08/27/2019
Supplement Report FDA Received Date03/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;